Utah, 2015Winter Weather in Utah, May 15 to 16, 2015
May 15 to 16, 2015 · NWS GJT · 1 event in 1 county or zone
A moist and unseasonably cold Pacific low pressure system brought significant late-season snow accumulations to mountain areas above the 9000 foot level in southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unseasonably cold Pacific low pressure system brought significant late-season snow accumulations to mountain areas above the 9000 foot level in southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 15, 4:51 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, May 15, 4:51 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 PM MDT FRI MAY 15 2015
.UPDATE...
ISSUED AT 543 PM MDT FRI MAY 15 2015
QUICK UPDATE TO BOOST POPS ACROSS MUCH OF THE FORECAST AREA FOR
THE NEXT SEVERAL HOURS. LATEST HRRR AND 18Z RUNS A LITTLE MORE
AGGRESSIVE OVERNIGHT AND WILL TREND POPS IN THIS DIRECTION. MINOR
WIGGLES OR WAVES IN THE FLOW WILL CONTINUE TO SPARK AREAS OF
SHOWERS WITH PERIODS OF NULL WEATHER ALSO EXPECTED THROUGH THE
OVERNIGHT HOURS.
&&
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 352 PM MDT FRI MAY 15 2015
THE LOW PRESSURE SYSTEM OVER THE GREAT BASIN WILL VERY GRADUALLY
SHIFT TO THE NORTHEAST TONIGHT AND CENTER ITS MAIN CORE OVER
NORTHERN UTAH AT 500MB BY THE EARLY MORNING HOURS...WITH A WEAK
CENTER OF CIRCULATION NEAR THE 4 CORNERS EMBEDDED IN THE GENERAL
PATTERN AT THIS SAME TIME. THIS SYSTEM IS BROADLY ORGANIZED AND
BECAUSE OF THAT...POCKETS OF NO SIGNIFICANT WEATHER AND POCKETS OF
MODERATE TO HEAVY PRECIPITATION WILL OCCUR. CURRENT SATELLITE
IMAGERY INDICATES AN AREA OF GOOD UPLIFT OVER THE PAGOSA
SPRINGS/WOLF CREEK REGION. NE UTAH AND NW COLORADO ARE
TRANSITIONING INTO A MORE STABLE AREA SO WILL SEE A BREAK FOR
ABOUT 6 TO 12 HOURS THIS EVENING WITH THE OCCASIONAL ISOLATED SHOWER
ABLE TO DEVELOP. COLD AIR IS ADVECTING INTO THE REGION WITH SNOW
LEVEL EXPECTED TO DROP THROUGHOUT THE EVENING. GOOD VERTICAL
VELOCITY FORECAST FOR THE FOUR CORNERS TONIGHT BETWEEN 5PM THIS
EVENING THROUGH TOMORROW MORNING SO WILL EXPECT PRECIPITATION TO
PICK UP THIS EVENING IN THIS AREA WITH EFFICIENT PRECIPITATION
RATES...AND SNOW DOWN TO 7500 FEET AND FALLING BY MIDNIGHT.
ANOMALOUSLY STRONG CLOSED LOW EJECTS NORTHEAST ACROSS THE WESTERN
SLOPE ON SATURDAY. THE COLDEST AIR AND DYNAMICAL LIFT OCCURS WITH
THIS FEATURE. THE BEST QPF WILL BE FOCUSED OVER THE SAN JUAN
MOUNTAINS...ALTHOUGH THE WRN CO MOUNTAINS WILL GET A FAIR AMOUNT
TONIGHT AND SATURDAY MORNING.
A SECONDARY SHORT WAVE ROTATES INTO WRN COLORADO SATURDAY NIGHT.
ALTHOUGH THIS SHORT WAVE ARRIVES FROM THE NORTHWEST...MODEL DATA
SHOWS BRIEF MID LEVEL COLD ADVECTION SATURDAY EVENING (BUT NOT ANY
COLDER THAN THE MAIN COLD CORE TONIGHT/SATURDAY). SNOW LEVELS
WILL NOT FALL ANY LOWER THAN OCCURS SATURDAY MORNING...POSSIBLY
BECOME SLIGHTER HIGHER GIVEN SLIGHTLY WARMER AIR AND LOWER QPF
RATES.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 352 PM MDT FRI MAY 15 2015
SOME SHORT LIVED TERRAIN DRIVEN CONVECTIVE SHOWERS WILL OCCUR
SUNDAY AFTERNOON...OTHERWISE A BRIEF RESPITE FROM THE RAIN OR
SNOW. BUT THE NEXT PACIFIC CLOSED LOW BARRELS INTO CALIFORNIA ON
MONDAY. A NEGATIVELY TILTED SHORT WAVE EJECTS ACROSS THE FORECAST
AREA MONDAY NIGHT AND TUESDAY. LIKE THE CURRENT WEATHER
SYSTEM...THIS GENERATES ANOTHER HEALTHY DOSE OF SHOWERS/STORMS
WITH A FAIR AMOUNT OF RAINFALL. THIS WILL BE A WARMER SYSTEM AND
SNOW WILL BE LIMITED TO ABOVE TIMBERLINE...MAYBE SNOW LEVELS
LOWERING TO THE MOUNTAIN PASSES.
DRIER SOUTHWEST FLOW PREVAILS OVER THE FOUR CORNERS REGION FOR THE
WEDNESDAY THROUGH FRIDAY TIME FRAME. SOME DIURNAL CONVECTIVE
SHOWERS MAY STILL FORM OVER THE MOUNTAIN AREAS...BUT THESE WILL
NOT BE LONG LASTING AND PRODUCE LIGHT RAIN AMOUNTS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 449 PM MDT FRI MAY 15 2015
THIS VERY WET SYSTEM WILL CONTINUE TO IMPACT FLIGHT OPERATIONS
ACROSS EASTERN UTAH AND WESTERN COLORADO OVER THE NEXT 24 HOURS.
THREATS WILL BE LOWERED FLIGHT CRITERIA AND OCCASIONAL LIGHTNING
DURING THE AFTERNOON AND EVENING TIME PERIODS FROM PASSING
THUNDERSTORMS. MOST VALLEY LOCATIONS WILL BE ABLE TO SUSTAIN VFR
CONDITIONS BUT TEMPORARY MVFR WILL BE POSSIBLE IN PASSING SHOWERS.
AT THE MOUNTAIN TERMINALS SITES INCLUDING KASE...KTEX AND POSSIBLY
KEGE...IFR CONDITIONS WILL ALSO BE POSSIBLE WITH REDUCTION TO BOTH
VSBY AND CIGS COMING FROM SNOWFALL THROUGH 16/17Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR COZ009-010-
012-018-019.
WINTER STORM WARNING UNTIL 9 AM MDT SUNDAY FOR COZ009-010-012-
018-019.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT SATURDAY NIGHT FOR
COZ017.
WINTER WEATHER ADVISORY UNTIL 9 AM MDT SUNDAY FOR COZ004-013.
UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT SATURDAY NIGHT FOR
UTZ028.
&&
UPDATE...JDC
SHORT TERM...JAM/PF
LONG TERM...PF
AVIATION...TGJTHazardous weather outlook, May 15, 4:43 AM MST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
543 AM MDT FRI MAY 15 2015
COZ001>014-017>023-UTZ022>025-027>029-161200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
543 AM MDT FRI MAY 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM WILL MOVE OVER THE REGION TODAY AND TONIGHT
BRINGING RAIN...ACCUMULATING SNOW ABOVE 9000 FEET AND
THUNDERSTORMS. WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS
HAVE BEEN ISSUED FOR SNOW ACCUMULATIONS OF 4 TO 8 INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. THUNDERSTORMS THAT FORM WILL
PRODUCE HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN...SNOW...AND STORMS WILL CONTINUE THROUGH SUNDAY MORNING WHEN
THE LOW PRESSURE WILL MOVE OFF TO THE NORTHEAST. MONDAY WILL BE
CALM UNTIL ANOTHER SYSTEM MOVES OVER THE AREA BRINGING MORE STORMS
AND SHOWERS TO THE REGION. UNSETTLED WEATHER WILL CONTINUE FOR THE
REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, La Sal & Abajo Mountains
- When
- May 15, 6:00 PM MST to May 16, 11:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area above the 9000 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in New Mexico, May 15 to 16, 20151 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Texas, May 15, 20154 injured · $615,000 · EF1 · 24 events
- Lightning Strike in Missouri, May 15, 20151 death · 1 event
- Tornadoes and Hail in Missouri, May 15 to 17, 2015$1.0 million · EF1 · 35 events
- Flooding in Nebraska, May 15 to 31, 2015$9.1 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, May 15 to 20, 2015$75,000 · 52 kt wind · 12 events
- Tornadoes and Hail in Colorado, May 15, 2015$15,000 · EF1 · 19 events
- Damaging Winds in Illinois, May 15, 2015$74,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, May 15 to 16, 2015$52,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Wind in Texas, May 15, 2015$21,000 · 50 kt wind · 16 events
- Tornado and Hail in Wyoming, May 15, 2015EF1 · 3 events
- Tornadoes and Hail in Nebraska, May 15, 2015EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568434.